2011 - New research
DRUGS CAUSING PARKINSON'S DISEASE
Movement Disorders  June 14 [Epub ahead of print] (Bondon-Guitton E, Perez-Lloret S, Bagheri H, Brefel C, Rascol O, Montastruc JL.) A study assessing over 20,000 adverse drug reactions has found those drugs that can cause or worsen Parkinson's Disease. This is normally described as drug induced Parkinsonism. Among the suspect drugs, most involved central dopaminergic antagonists (49%), followed by antidepressants (8%), calcium channel blockers (5%), peripheral dopaminergic antagonists (5%), and H1 antihistamines (5%). Cases with lithium, valproic acid, amiodarone, anticholinesterases, or trimetazidine were also found. Some problems occurred due to the interaction of other drugs.
The majority (60%) of people affected were female. Nearly half of all people affected were between 60 and 79 years of age. Seriousness was observed in 44% of cases. Nearly 70% of cases were observed during the first 3 months after introduction of the "suspect" drug (involving mainly central dopaminergic antagonists). A second peak (affecting 20% of cases) was found 12 months after drug introduction (mainly due to calcium channel blockers). The most frequently reported parkinsonian symptom was rigidity. Improvement was favourable after partial or complete withdrawal of suspect drugs in 88% of cases.